Saturday, August 15, 2009

Medication Side Effects

I haven't been myself lately. In typical fashion, I have blamed it on whatever seemed logical to me at the time. There have been so many changes and things going on lately that it's been easy to pick a pseudo reasonable excuse.

One huge change was my son left for school. I've also been going through a medication change, the stresses of a Migraineur in the workplace (that covers a lot of ground), my dog acting up since my son has gone and a small sports foot injury.

I had my blood pressure taken at work this past week right after a very stressful conference call. I try to get it taken every week as they come into our building specifically for this purpose. I originally started getting this done because I have white coat hypertension until I am more comfortable with my doctor and because of the medication changes I go through. This time my BP result had turned my recent theories and thinking around in regard to what I have been feeling.

I have always had textbook BP and don't know anything about hypotension. Yes, hypotension even with all of these changes and stresses. Granted I am taking a Calcium Channel Blocker for my Migraines, but almost every time I get my BP taken, I get a 'Very Good' comment. I am not on a high dose and I took an even higher amount of a Beta Blocker when I used that as a preventative. My BP has never been this low. The other weird thing about it was that it happened all of a sudden and was not a gradual drop in pressure.

My last medication increase was about three weeks ago, was a very superficial increase and added at night to hopefully stop some of the morning Migraines from occurring. It was so small the pharmacy didn't even have this dosage in stock and someone there asked if they even made the medication in this small of a dosage.

Since the medication change, the weather has turned around where it has gotten real hot and muggy. This had made it tough to do anything with the slightest exertion including the outdoor sport I've been doing for years without very easily losing my breath along with quickly getting an accelerated heart rate. I also hurt my foot slightly around the time of the medication change as well.

As you can see, it was simple to mostly convince myself that I was easily out of breath and had an increased heart rate because of the weather mixed with a little bit of exertion. It was also very plausible that my ankle would swell because of the injury I received. Although this wouldn't explain why my other ankle was swollen, I could explain that because I've been stuck behind my desk where I've been bending forward in a funny way too much lately. I was probably just cutting off the circulation where my legs weren't draining well. That must be the reason.

After getting the low BP result, I decided to do a little research and I looked closer into my medication side effects as the swollen ankles and other things explanation had been bothering me. Even though I read through the pamphlets that came with the prescriptions before, I guess I forgot about these side effects or didn't pay much attention this time since it was such a little increase and I never experienced them earlier. Swollen ankles was a listed side effect both on-line and in the pamphlet as well as being out of breath and an increased heart rate. I know I will pay even more attention to the potential side effects in the future. At this point, my ankles are a little less swollen and I'm not exerting myself as much. It could also be that I am finally adjusting to the medication change.

I know one BP result is not enough to have low BP and my medication can be adjusted accordingly. I also know I should have picked up on the side effects and associated them to the medication sooner as opposed to stretching to the other reasons for them.

I want to resolve these Migraines that I probably ignored the medication as the culprit so I could keep taking it to see if it is 'the one'. In the past, I've been taken off of medications too soon only to go back on them and have them help for a long period of time. I guess I didn't want that to happen this time. Knowing me, I also need to know why swollen ankles would be a side effect to watch. I should have really looked into this sooner. At least I'm mostly back on track and will make sure I know my medication's potential side effects in the future. Do you know your potential side effects?


WinnyNinny PooPoo said...

Be careful with the low bp. Mine got dangerously low when they tried BP medication, as it was always low (when I'm not in pain!). I try not to jinx myself by reading the side effects, but you are right it can get you in trouble!

MigrainePuppet said...

Thank you. I don't really have any experience with low BP even with any family members. I try not to get caught up in the potential side effects listed either as I don't want to give myself these SEs, but I have learned my lesson and how important it is to at least know/remember what they are.